Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

SSRI's for the rest of my life

I have recently discontinued the use of an ssri, and the first week or so, I felt great with the exception of brain zaps. Upon the onset of menstration, it has all been downhill. I've been off for about a month, and have had suicidal thoughts, and am just having an overall hard time with everyday life. I'm thinking I have to get back on them...my husband is very insistent that I do because my moods are having a huge effect on him. Will I have to be on these drugs my whole life? Why am I having such a hard time being off them?
10 Responses
Avatar universal
I'm seriously wondering if meds make the problem worse! I don't remember feeling this bad before I started on anti depressants.
4067477 tn?1450124336
Perhaps you may simply need  to have your RX changed to a different medication, not all SSRI's react the same way with every person. Who diagnosed you? what was your diagnosis? Maybe you need to see a psych MD and /or get some counseling as well.
I understand how you feel, I am bipolar- but mostly my mood is marked depression, and I react very sensitively to meds.... so its very hard for me to find the right meds/combinations/dosages ( still looking) and still depressed and moody. But I do see a psych MD regularly and take meds and try to get counseling when I can afford it......... Namaste and best of luck
4067477 tn?1450124336
BTW, you asked if you have to be on drugs the rest of your life-- that depends, some people find their depression is situational or temporary other is biological....
1110049 tn?1409402144
How long did you take to withdraw from the medication?  If you did it too fast, you could be experiencing withdrawal symptoms which are much the same as having depression.

Depression usually comes on gradually after discontinuation, but withdrawals will come on quite quickly after withdrawal.  

You may not necessarily have to be on anti-depressant medication for the rest of your life.  After 20 years, and aged 72 I am withdrawing on my doctor's suggestion.  If you give yourself a bit more time, you may find the things you are experiencing will lessen.  On the other hand, if your really think you need to go back on, as what you are experiencing is depression, talk to your doctor.

Unfortunately, depression is likely to return, if you have experienced depression.  As I well know, as it has returned to me many times.  Better to be on medication and feel well, then suffer, don't you think?Perhaps, if you withdrew too quickly, you may like to go back on a low dose, and withdraw more slowly.  I myself am in my 10th month of withdrawal from Effexor and have had no withdrawal symptoms.

Always withdraw slowly.  The slower the better so you do not experience discontinuation syndrome.
Avatar universal
Sounds like you have some experience that I am looking for. I took 3 months to come off of it. I was taking 5 mg every other day for about 2 weeks and that is when the brain zaps started. When I came off completely, they worsened, and the depression and irritability slowly crept on.

I think I am dealing with PMDD. My diagnosis is depression/anxiety.
1110049 tn?1409402144
Well you did come of slowly, so that is good.  I have not had any brain zaps yet, which I had a lot of when I came off cold turkey once before.  

I do not like the sound of every other day, but am not sure what method is best.  I have reduced from 150mg Effexor XR daily to 10mg daily over 10 months.  I have slowly reduced the dosage.  If you were only on a low dosage to start with, then I guess your method works.  I don't know why you are getting brain zaps after all this time, seems to me the drug has not yet left your system.

I still think that what you could be experiencing is withdrawal symptoms.  If you want to be drug free, it seems a shame that you may have to start on them again because of these withdrawals.  

Maybe you would feel better if you went on the anti depressant again.

If your moods are affecting your relationship with your husband, then perhaps you do need the medication.  You have his support, which is great, so obviously you cannot go on feeling suicidal.  If it were me, I would think twice about giving up a drug that helped you.

I am waiting to see how I feel when I eventually stop altogether.  So far, so very good.
Avatar universal
Here's a little update. I went to my doctor yesterday and she spent 45 min with me discussing a treatment plan. I am back on 10 mg of generic lexapro. My immediate side effects are vivid dreams, gassiness, extreeme hunger sensations. Good side effects are decreased irritability, increased functionality. I don't know if I can deal with the gas...I've always wondered why I was so gassy, and I think I've finally found the culprit. It is so embarrassing, and uncomfortable.

I'm going back to see her in a week, bringing all my vitamins and their dosages to her to make sure I'm not overdosing on anything. Listening to her talk, it seems like it might be a while before I get everything figured out. Nonetheless, the goal is to get me stabalized.

One important thing she told me was that she wants me to wait to ween off the drug until the spring when the sun is out and I'm outside more. She said this time of year is the absolute worst time to ween. She is going to hook me up with a holistic specialist at this time so I can switch to more holistic forms of dealing with this (that will hopefully minimize the bad side effects). I am also going to a therapist starting tomorrow for the next 12 weeks.

I'm excited and hopeful about my treatment plan. I have good support from my husband who I have driven insane that past few weeks. Poor guy...oh and my kids too. Poor kids. Poor me. Depression and Anxiety suck.

Hope this experience helps.
1110049 tn?1409402144
I am so glad you have a very supportive doctor like have.  Listen to her and do as she says, as she is so very helpful.

I do hope you feel better soon. What a relief it will be for you to feel so much better.  

Yes I have withdrawn all through the summer, since January to October, and have in the last day stopped the antidepressant altogether.  Just a matter of seeing how I go now.

So glad you will be having  holistic treatment.   am very interested to know what that entails, as I might like to try myself.

I have always taken vitamin B complex, Omega3 100mg daily and multi vitamins and minerals, and I think they have helped minimise withdrawals.  

Hopefully the counselling will help you too.  All so very positive for you, and you have great support from your husband and doctor.

Please keep me updated on how you get on.  Keep your fingers crossed for me too.
Avatar universal
Maddie,
You might want to look into HTP 5 from the health food store. Google it, and research it before you take it so you can decide if it is right for you. Protazen is another one that might help a lot. You have to order Protazen online though. I was taking those when I was off the anti depressant, and they seemed to help a lot!!!
1110049 tn?1409402144
Yes already done that.  I didn't feel too good when I took it, so stopped.  May try again later.

I am an avid reader of everything to do with depression, alternative remedies, supplements etc.  I am very well read up on everything.  I am wary of trying anything else at the moment.  I am going to let my body clear itself of Effexor properly.  Could take some time.  

I meant Vitamin B complex above.  That seems to give me more energy.  As I take supplements for my macular degeneration and glucosimine for my arthritis, in addition to the other supplements, I think I take enough at the moment.  

I will look up Protezan as I have not heard of that.  I know about St John's Wort too.  

Thanks for your suggestion. Hope you are doing OK.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.